Iowa, 2025

Hail in Iowa, September 16, 2025

September 16, 2025 · NWS FSD · 2 events in 1 county or zone

With less than 10 knots of deep-layer shear, isolated thunderstorms were very slow moving along existing outflow boundaries and resulted in several complimentary boundary interactions. One such interaction resulted in a stronger and more persistent updraft, with hail up to half-dollar size for a brief time.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

With less than 10 knots of deep-layer shear, isolated thunderstorms were very slow moving along existing outflow boundaries and resulted in several complimentary boundary interactions. One such interaction resulted in a stronger and more persistent updraft, with hail up to half-dollar size for a brief time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 16, 5:26 PM CST, 1 hour 59 minutes earlier. Its key messages:

  • Isolated thunderstorms will persist this evening with the greatest risks coming from small hail and gusty winds.
  • More numerous showers and embedded thunderstorms move in after midnight. While severe storms are not expected, occasional brief heavy downpours are possible through daybreak.
  • Showers and thunderstorms continue through the end of the week and into the weekend. While overall severe threat will be low, rainfall totals have the potential to be high. Most of the region will see between 0.25 and 0.75 inches, while isolated pockets of 2+ inches are possible.
Area forecast discussion, Sep 16, 5:26 PM CST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
626 PM CDT Tue Sep 16 2025

.KEY MESSAGES...

- Isolated thunderstorms will persist this evening with the
  greatest risks coming from small hail and gusty winds.

- More numerous showers and embedded thunderstorms move in after
  midnight. While severe storms are not expected, occasional
  brief heavy downpours are possible through daybreak.

- Showers and thunderstorms continue through the end of the week
  and into the weekend. While overall severe threat will be
  low, rainfall totals have the potential to be high. Most of
  the region will see between 0.25 and 0.75 inches, while
  isolated pockets of 2+ inches are possible.

&&

.DISCUSSION...
Issued at 241 PM CDT Tue Sep 16 2025

Light showers and thunderstorms over central South Dakota have begun
to dissipate. These are expected to continue to fizzle out over the
next couple hours. Temperatures have underperformed a little
today in areas with showers. Decreased highs over central South
Dakota to the mid 80s. For the rest of the region, Highs will be
in the upper 80s with a few 90s possible for areas east of I-29.
Lows for tonight will be on the warm side in the low to mid 60s.

The CAMS guidance is indicating a slight delay in storm initiation
this evening. Storms now look most likely to form after 9 pm over
south central to central South Dakota. Confidence in isolated severe
storms has decreased due to the showers from this morning and the
cloud cover that has limited surface heating over that area. At the
same time, WAA in the mid-levels have worked to increase the
strength of the cap. Model soundings indicate it unlikely that we
will manage to break that cap. When storms initialize they are much
more likely to be elevated in nature. Mid-level lapse rates of 7-7.5
deg C/km are marginal. While deep layer shear is minimal at 10 kts
or less. However, there is plentiful energy available over the
region with 2000-3000 J/kg of MLCAPE. Expect that due to the lack of
shear self-sustaining updrafts will be unlikely. With the available
energy storms will most likely be pulsy in nature. Despite that,
should a stronger updraft initialize an isolated severe storm is
still possible. Damaging wind gusts to 65 mph are the most likely
threat due to the dry subcloud layer. Secondary to wind is large
hail to the size of a quarter coin. This aligns well with the SPC
Day 1 Outlook of a Marginal Risk (level 1 of 5) for severe
thunderstorms. Most likely timing of strong to severe storms is
between 9 pm tonight and 3 am Wednesday morning.

After that should be a brief lull as the large, upper system
settles over western and central South Dakota during the
overnight. The system stalls here for about 48 hours. As it
spins over us, lobes of vorticity and embedded short waves will
keep periodic showers and thunderstorms in the forecast through
the weekend. Tall and skinny CAPE profiles indicate the
potential for occasionally heavy down pours. Friday morning the
system begins to slowly move east-northeast. Periodic showers
and thunderstorms continue through Friday afternoon. Friday
evening a stronger embedded short wave will traverse the base of
the upper trough, resulting in briefly intensifying showers,
mostly east of I-29. Saturday morning showers become more
scattered in nature. By Sunday morning the system begins to exit
to the northeast as a shallow upper ridge builds in, and
showers gradually come to an end. Temperatures during this time
will decrease from the upper 70s to the low to mid 70s Wednesday
through Friday. Temperatures warm back above September averages
into the upper 70s for the weekend.

As far as rain totals are concerned, guidance has backed off
slightly with the latest model runs. However, precipitable water
values remain in the 90th to 97th percentile for climatology through
Friday. Ensemble guidance from midnight Wednesday morning to
midnight Thursday morning indicate there is a 60-90% probability of
rainfall equal to or exceeding 0.5 inches for areas along and
west of the James River. Chances decrease as you move east. For
Thursday (midnight to midnight Friday) a 50-90% probability of
rainfall equal to or exceeding 0.5 inches for the majority of
the region. Chances for 24 hour rainfall of 0.5 inches or more
quickly drop off Friday into Sunday. Due to the extended nature
of this storm system, confidence in total rainfall is low.
However, it seems likely that most of the region will see 0.25
to 0.75 inches of rain, with isolated pockets up to 2+ inches
possible.

Additional shower chances again Monday morning as a fast moving wave
passes to our north. Though confidence is low due to model
divergence. Tuesday things look to dry out and remain dry through at
least the middle of next week.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 622 PM CDT Tue Sep 16 2025

Isolated convection may persist into the evening hours mostly
east of I-29. Further west, convection over northern Nebraska
may struggle to lift northward, more likely casting a thick
mid-upr cloud deck over the area.

The arrival of energy from the southwest will increase the risk
for showers and thunderstorms from south to north through
daybreak and into the morning hours of Wednesday. Occasional
MVFR ceilings in moderate rain are possible.

More uncertainty arrives for the late morning and afternoon
hours, as guidance is split on just how much shower activity may
continue. Higher confidence in a broken to overcast mid-lvl
cloud deck through the afternoon with a light east wind. Future
TAFs may trend more pessimistic in the afternoon if guidance
finds agreement.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...AJP
AVIATION...Dux
Hazardous weather outlook, Sep 16, 6:08 PM CST, 1 hour 17 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
708 PM CDT Tue Sep 16 2025

IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-NEZ013-014-
SDZ071-180015-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-Dixon-
Dakota-Union-
708 PM CDT Tue Sep 16 2025

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska and southeast South
Dakota.

.DAY ONE...Tonight.

Isolated thunderstorms will be possible this evening and into the
early overnight hours. Severe weather risks remain low, but isolated
storms could produce nickle size hail and 50 mph winds.

A larger area of shower and thunderstorms moves northeast after
midnight, continuing through daybreak. The severe weather risk
remains low, but isolated storms may produce nickel size hail and 50
mph winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Additional chances for showers and thunderstorms are expected from
Wednesday through Friday. While locally heavy rainfall will be the
main threat, can't rule out a few weak funnels with some of the
developing activity. Make sure to keep up to date with the latest
forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ071-072-097-098-SDZ038>040-050-052>070-180015-
Lincoln-Lyon-Pipestone-Rock-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Clay-
708 PM CDT Tue Sep 16 2025

This Hazardous Weather Outlook is for southwest Minnesota, central
South Dakota, east central South Dakota, south central South Dakota
and southeast South Dakota.

.DAY ONE...Tonight.

Isolated thunderstorms may be possible into the overnight hours,
however severe storms are not anticipated.

A larger area of shower and thunderstorms moves northeast after
midnight, continuing through daybreak. The severe weather risk
remains low, but isolated storms may produce nickel size hail and 50
mph winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Additional chances for showers and thunderstorms are expected from
Wednesday through Friday. While locally heavy rainfall will be the
main threat, can't rule out a few weak funnels with some of the
developing activity. Make sure to keep up to date with the latest
forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Sep 16, 6:30 PM CST, 55 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
730 PM CDT Tue Sep 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     Hail             6 NNW Mountain Lake     44.02N 94.96W
09/16/2025  E0.88 Inch       Cottonwood         MN   Trained Spotter

&&

Dux

The radar

The Sioux Falls radar (KFSD), 89 km away, was scanning. The volume nearest the first event began at 01:24 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, O'Brien

When
September 16, 7:25 PM CST to 7:27 PM CST
Where
O'Brien County, 5.03 mi E of Ritter
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
43.250, -95.730

Hail, O'Brien

When
September 16, 8:42 PM CST to 8:44 PM CST
Where
O'Brien County, 3.15 mi NNW of Hartley
Measured
1.75 in hail
Reported by
Public
Coordinates
43.220, -95.510

Hail was mostly pea to dime size, but several stones were from quarter up to golf ball size.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2025Every state in 2025This day in weather historyWarnings in Iowa, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1292620, 1292621.